Alert archive / Idaho / Snow Squall Warnings in 2025
Snow Squall Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Feb 5, 2025, 10:04 AM MST for Lemhi County, Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2025, 10:04 AM MST (17:04 UTC)
- Expired
- Feb 5, 2025, 10:45 AM MST
- In force
- 41 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 173 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 5.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -170 m²/s²
- 0-3 km storm-relative helicity
- -109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WWUS55 KMSO 051704
SQWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
1004 AM MST Wed Feb 5 2025
IDC059-051745-
/O.NEW.KMSO.SQ.W.0002.250205T1704Z-250205T1745Z/
Lemhi ID-
1004 AM MST Wed Feb 5 2025
The National Weather Service in Missoula has issued a
* Snow Squall Warning for...
North central Lemhi County in east central Idaho...
* Until 1045 AM MST.
* At 1003 AM MST, a dangerous snow squall was located over North
Fork, or 19 miles north of Salmon, moving northeast at 45 mph.
HAZARD...Whiteout conditions with near zero visibility associated
with intense bursts of heavy snow and gusty winds leading
to blowing snow. Wind gusts to 45 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Locations impacted include...
US-93, North Fork, Gibbonsville, Lost Trail Pass, Leesburg, and
Shoup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4550 11426 4554 11421 4556 11414 4570 11397
4570 11394 4562 11390 4562 11385 4560 11381
4552 11384 4552 11377 4548 11376 4545 11378
4543 11376 4541 11377 4539 11373 4533 11374
4530 11371 4514 11433
TIME...MOT...LOC 1703Z 243DEG 40KT 4544 11402
SNOW SQUALL...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 5, 2:30 AM MST, 7 hours 34 minutes earlier.
Area forecast discussion, Feb 5, 2:30 AM MST, 7 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
230 AM MST Wed Feb 5 2025
.DISCUSSION...
KEY MESSAGES:
- Periods of moderate to heavy snow continue from central Idaho
into west-central Montana this morning
- Another round of widespread snow on Friday, focused mainly
south of I-90
Winter Storm Update
The ongoing winter storm, which has already produced impressive
snowfall totals of up to 24 inches as of Tuesday evening,
continues today. Water vapor satellite imagery shows moisture
streaming into the region in a southwesterly flow aloft.
Meanwhile, a surface low-pressure system in south-central Idaho is
expected to track eastward through Lemhi County toward
Yellowstone by 11 AM. This setup favors heavy snowfall north and
west of the low's path, intensifying winter storm impacts this
morning.
A well-defined cold front advancing from the west is on course to
move through north-central Idaho and western Montana today,
shifting upper-level winds to a westerly direction. Forecast
soundings indicate sufficient cooling in the warm nose, currently
above 7,000-8,000 feet, which will help mix out the Arctic air
mass across much of western Montana. This will also bring westerly
winds, even to the valleys.
Additional Snow Tonight
Another round of snow is expected tonight as moisture increases,
with high-resolution models suggesting the formation of snow bands
in a descending dry layer under unidirectional westerly flow.
This could result in enhanced snowfall swaths through at least
Thursday morning.
More Snow on Friday?
Most numerical weather models agree on another snow event from
Friday into Friday night. A low-pressure system is forecasted to
track through the region, concentrating snowfall along and south
of the I-90 and Highway 12 corridors. The combination of moisture
and a reinforcing push of Arctic air will create favorable
conditions for valley snow.
Snowfall totals will depend on the low's exact path. A less
favorable track could result in 1-3 inches, while a more optimal
track could bring 4-8 inches.
Stay tuned for further updates as the storm evolves.
&&
.AVIATION...Snow is concentrated north of a surface low-pressure
system moving through the southern portion of the forecast area.
Periods of moderate to heavy snowfall will shift from west to east
this morning, leading to widespread impacts, including low
ceilings and reduced visibility at all TAF sites.
By this afternoon, a cold front is set to move through the
Northern Rockies, shifting winds to a westerly direction and
causing snowfall to become more showery. Model cross-sections
indicate sufficient moisture for continued terrain obscuration.
Another round of snow is expected tonight.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 11 AM MST this morning for
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Lower Clark Fork Region...Missoula/Bitterroot Valleys.
Winter Storm Warning until 8 AM MST this morning for
Kootenai/Cabinet Region...West Glacier Region.
Winter Storm Warning until 9 AM MST this morning for
Flathead/Mission Valleys...Potomac/Seeley Lake Region.
ID...Winter Storm Warning until 10 AM PST this morning for Lower
Hells Canyon/Salmon River Region...Northern Clearwater
Mountains...Orofino/Grangeville Region...Southern
Clearwater Mountains.
Winter Weather Advisory until 11 AM MST this morning for Eastern
Lemhi County...Western Lemhi County.
&&In the hours before
Local storm report, Feb 5, 8:54 AM MST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
854 AM MST Wed Feb 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM Snow 2 WNW Stevensville 46.52N 114.13W
02/05/2025 M14.0 Inch Ravalli MT Trained Spotter
Received 9 inches during the start of the
storm, then 5 inches from noon yesterday to
now.
&&Local storm report, Feb 5, 8:59 AM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
859 AM MST Wed Feb 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 7 ENE Powell 46.63N 114.58W
02/05/2025 E20.0 Inch Idaho ID Mesonet
Lolo Pass SNOTEL. 1.30 inches of snow water
equivalent was recorded. This could equate
to 18 to 24 inches depending on the snow to
liquid ratio. They have 64 inches, 5 feet on
the ground.
&&Local storm report, Feb 5, 9:03 AM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Missoula MT
903 AM MST Wed Feb 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 6 SSW Red River Hot Spr 45.70N 115.23W
02/05/2025 E13.0 Inch Idaho ID Public
Mountain meadows SNOTEL at 6,360 feet. 1.30
inches of snow water equivalent fell since
7am on the 4th. 66 inch snow depth.
&&Local storm report, Feb 5, 9:08 AM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
908 AM MST Wed Feb 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 1 WSW Lost Trail Pass 45.69N 113.97W
02/05/2025 E20.0 Inch Ravalli MT Mesonet
Saddle Mtn SNOTEL at 7940 feet near Lost
Trail Pass received 0.90 inches of snow
water equivalent which could equate to 16 to
24 inches of snow. The nearby resort
reported 24 inches.
&&Local storm report, Feb 5, 9:23 AM MST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
923 AM MST Wed Feb 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Snow 4 WSW Victor 46.39N 114.22W
02/05/2025 M24.0 Inch Ravalli MT Public
Still snowing as of 9 am. Storm Total snow.
&&Local storm report, Feb 5, 9:26 AM MST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
926 AM MST Wed Feb 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Snow 2 E Plains 47.46N 114.84W
02/05/2025 M10.0 Inch Sanders MT Broadcast Media
Photo of ruler of the 10 inches.
&&Nearby
Snow Squall Warnings in Idaho, 2025Every snow squall warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.